Ohio, 2013

Flood in Ohio, August 8, 2013

August 8, 2013 · NWS PBZ · 1 event in 1 county or zone

A very slow moving cold front continued to bring the chance for isolated severe thunderstorms the afternoon of August 8th. In addition, with upper level support from a shortwave and plenty of moisture, isolated flooding became a threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A very slow moving cold front continued to bring the chance for isolated severe thunderstorms the afternoon of August 8th. In addition, with upper level support from a shortwave and plenty of moisture, isolated flooding became a threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 5:33 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 8, 5:33 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
633 PM EDT THU AUG 8 2013

.SYNOPSIS...
A FRONTAL SYSTEM ACROSS THE EASTERN GREAT LAKES WILL CONTINUE TO
TRIGGER SHOWERS AND SOME THUNDERSTORMS TONIGHT THROUGH FRIDAY.
HIGH PRESSURE WILL THEN BUILD INTO THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
TD/S IN THE 70S AND PRECIP WATER (PW/S) NEAR 2 INCH PROVIDING
PLENTY OF MOISTURE AND POTENTIAL FOR HEAVY DOWNPOURS. CELLS ACROSS
OUR NORTH (MERCER, VENANGO, BUTLER, ARMSTRONG) WERE THE STRONGEST.
THIS AREA CLOSER TO BETTER SHEAR...HAD SOME GOOD WINDS TURNING
WITH HEIGHT (WHICH HELP INITIATE ROTATION)...AND DRY LAYER ALOFT ALL ADDED
TO STRENGTH. ROTATION WAS APPARENT FOR AWHILE IN MERCER STORM BUT
CELL DIDN'T REALLY FIRE UNTIL ROTATION BROADENED. CORE FIRE FAST
WITH GOOD MID AND UPPER STRUCTURE. AT THIS TIME MOST CONVECTION
DIMINISHING SOMEWHAT. EXPECT SOME CONTINUED DIMINISHING IN
COVERAGE AND INTENSITY THROUGH MIDNIGHT. HOWEVER SHORT WAVE COMING
THROUGH IN MORNING WILL PROBABLY INCREASE COVERAGE OF SHOWERS WITH
SOME EMBEDDED THUNDER TOWARDS MORNING. THIS ALSO SUGGESTED BY
HRRR. AS SHORT WAVE PROGRESSES THROUGH ON FRIDAY...WILL LIKELY
HELP PUSH SFC FRONT FARTHER SE DURING DAY FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE CDFNT SHOULD SINK SLOWLY SWD ACRS THE AREA FRI. A SHRTWV AND
AREA OF DEEPER MOISTURE SHOULD ENHANCE SHWR CHCS AS WELL. MDL
PROGS SHOW LMTD INSTBY FRI SO SVR WEA THREAT IS LOW...HOWEVER
PWATS WL BE ELEVATED. DO NOT THINK THREAT FOR FLOODING IS WDSPRD
ENOUGH FOR A FLOOD WATCH ATTM...BUT DID MENTION PSBL LOCALIZED
FLOODING IN THE HWO. WL MONITOR. SHWR/TSTM CHCS SHOULD BE DCRG FM
N-S LT FRI THRU SAT AS THE CDFNT PUSHES S OUT OF THE AREA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRES WL SETTLE OVR THE GT LKS AND OH VLY RGN THRU MUCH OF THE
PD. THE ONLY EXCEPTION WL BE A WK CDFNT CROSSING THE AREA ON TUE.
MOISTURE IS LMTD WITH THIS FNT SO ONLY SLGT CHC POPS IN THE FCST.
TEMPS SHOULD AVG A LTL BLO SEASONAL AVGS.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
MVFR CIGS CONTD TO PLAGUE AREA PORTS THIS AFTN AS CONVECTION WAS
QUICKLY INITIATED ALNG/IN ADVN OF FRONT ANALYZED ACRS OH.
RESTRICTION POTENTIAL WL RMN AS NXT-IN-SERIES OF SHRTWVS SPREADS
SHWRS AND TSTM AS IT ALNG THAT FRONTAL BNDRY.  TAFS THUS FEATURE AT
LEAST VCTS FOR THE AFTN AND EARLY EVE. MORE RESTRICTIONS...INCLUDING
WIDESPREAD IFR...CAN BE EXPECTED TNGT IN THE FORM OF SHWRS...ST AND
FOG GIVEN THE POOLING MSTR ALNG...AND IN ADVN OF FRONTAL BNDRY.

OUTLOOK.../FRIDAY THROUGH TUESDAY/...
MORE SHWRS AND TSTMS ARE ANTICIPATED ALNG THE FRONT ON FRI. GENL
VFR WL DLVP THIS WEEKEND IN THE WAKE OF THE SWD PROGRESSING FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 8, 5:41 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT THU AUG 8 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-092245-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
641 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR LOCALIZED FLOODING...ESPECIALLY IN AREAS
THAT SEE MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS THE POSSIBILITY OF SOME LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 8, 4:04 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     SANDY LAKE              41.35N  80.08W
08/08/2013                   MERCER             PA   911 CALL CENTER

            NUMEROUS TREES DOWN IN AND AROUND SANDY LAKE

&&

EVENT NUMBER PBZ1302657

RCC
Special weather statement, Aug 8, 4:46 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT THU AUG 8 2013

PAZ016-022-023-082230-
ARMSTRONG PA-INDIANA PA-JEFFERSON PA-
546 PM EDT THU AUG 8 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ARMSTRONG...
NORTHEASTERN INDIANA AND SOUTHERN JEFFERSON COUNTIES...

AT 541 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DAYTON...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  RURAL VALLEY...       DAYTON...             PLUMVILLE...
  SMICKSBURG...         DORA...               MARION CENTER...
  PUNXSUTAWNEY...       GLEN CAMPBELL...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4074 7881 4078 7933 4096 7933 4099 7880

07
Local storm report, Aug 8, 4:58 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     BOYERS                  41.11N  79.90W
08/08/2013                   BUTLER             PA   911 CALL CENTER

            NUMEROUS TREES DOWN IN AND AROUND BOYERS

&&

EVENT NUMBER PBZ1302658

RCC
Local storm report, Aug 8, 5:06 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     CLINTONVILLE            41.20N  79.88W
08/08/2013                   VENANGO            PA   911 CALL CENTER

            NUMEROUS TREES DOWN IN AND AROUND CLINTONVILLE

&&

EVENT NUMBER PBZ1302659

RCC
Special weather statement, Aug 8, 5:54 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT THU AUG 8 2013

PAZ014-015-020-022-082345-
ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-
654 PM EDT THU AUG 8 2013

...STRONG THUNDERSTORMS WERE MOVING THROUGH PARTS OF
BUTLER...BEAVER...ARMSTRONG AND CLARION COUNTIES...

THE STRONGEST STORM WAS MOVING THROUGH SOUTHERN CLARION AND NORTHERN
ARMSTRONG COUNTIES. THE STORMS WERE MOVING TO THE EAST ABOUT 20 MPH.

BE ON THE LOOKOUT FOR VERY HEAVY DOWNPOURS...DANGEROUS LIGHTNING AND
GUSTY WINDS WITH THESE STORMS. ALSO...BE ALERT FOR PONDING OF WATER
ON ROADS AND FOR WATER TO RAPIDLY COLLECT IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4126 7949 4073 7936 4072 8032 4085 8039
      4085 8016 4098 8016
Special weather statement, Aug 8, 7:02 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT THU AUG 8 2013

PAZ021-090045-
ALLEGHENY PA-
802 PM EDT THU AUG 8 2013

...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OVER NORTHERN ALLEGHENY
COUNTY...

AT 756 PM EDT...DOPPLER WEATHER RADAR INDICATED VERY HEAVY DOWNPOURS
OVER NORTHERN ALLEGHENY COUNTY. THE HEAVIEST RAIN WAS FROM NEAR
NATRONA HEIGHTS TO NEAR RUSSELLTON.

BE ON THE LOOKOUT FOR PONDING OF WATER ON ROADS AND FOR WATER TO
RAPIDLY COLLECT IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4056 7979 4058 8014 4067 8014 4067 7970

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbiana

When
August 8, 8:30 PM EST to 10:30 PM EST
Where
Columbiana County, 0.27 mi WNW of Wellsville to 0.34 mi N of Wellsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.601, -80.655

State official reported three feet of water on Anderson Street in Wellsville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475809.